Washington, 2017High Wind in Washington, February 1 to 2, 2017
February 1 to 2, 2017 · NWS SEW · 1 event in 1 county or zone
High wind occurred in an easterly wind event around Enumclaw.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind occurred in an easterly wind event around Enumclaw.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Feb 1, 10:21 AM PST, 47 minutes earlier.
Area forecast discussion, Feb 1, 10:21 AM PST, 47 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1021 AM PST Wed Feb 1 2017
.SYNOPSIS...High pressure aloft with low level offshore flow will
keep conditions dry through Thursday. Expect a weakening warm
front to approach the area Thursday night for a threat of
precipitation. There is a possibility for brief light freezing
rain in the lowlands early Friday morning. The front will lift
north across the area later Friday morning. Warmer southwesterly
flow aloft through the weekend with a couple of systems moving
through the area.
&&
.SHORT TERM...Satellite imagery shows just a few high clouds over
Lewis county and southern Thurston and Grays Harbor counties
otherwise clear skies over Western Washington this morning.
Temperatures are recovering slowly from a cool start with mid 20s
to mid 30s common at 9 am/17z.
A couple of sunny days coming up for Western Washington with a
clear and cold night in-between. Upper level blocking pattern
continuing offshore with an upper level ridge off the British
Columbia coast and an upper level low near 37n/137w. At the
surface high pressure remaining over the interior of British
Columbia extending south over Eastern Washington. KBLI-CYWL
gradient down to near -11 mb at 17z. Models have the gradient
bottoming out around in the -13 to 14 mb range later today with
the gradient remaining below -12 mb into Thursday morning. This
will keep windy northeast winds going over the Northwest Interior
into Thursday morning. KOLM-KBLI gradient remaining between -3 and
-5 mb into Thursday as well for breezy Northerly winds for most of
the remainder of the interior. Highs both days even with the
sunshine will be a few degrees below normal, in the upper 30s to
mid 40s. Lows tonight will be cold with all locations below
freezing and the colder spots getting down into the teens.
Changes in the pattern taking place Thursday night as the upper
level high moves north and the upper level low moves northeast
towards Western Washington. Warm front spinning out of the low
approaching the area late Thursday night. Timing of the onset of
the precipitation associated with this feature will be critical.
If the precipitation arrives around 12z Friday there is a chance
of the precipitation being in the form of snow or brief freezing
rain. If the precipitation arrives later in the morning the air
mass will be warm enough for most of the precipitation to fall in
the form of rain. Current forecast more in line with the 00z model
runs with the precipitation starting in the south Thursday night
with a wintry mix of snow and freezing rain mix possible with the
precipitation spreading north into the Puget Sound area early
Friday morning. First look at the 12z NAM and GFS indicating a
little bit slower timing of the onset of the precipitation and
also less in terms of amount of precipitation. Will wait for the
12z ECMWF solution before making changes to the forecast package
but if the trend in the solutions continues will back off on the
extent of the freezing rain in the afternoon package. Air mass
warms up quickly on Friday with the precipitation type all rain by
Friday afternoon with the exception of perhaps Whatcom county.
Felton
.LONG TERM...Previous discussion follows. The weather pattern
will be wet and active during this period, and it appeared that
the mountains could receive significant snowfall. Temperatures
will be below normal.
&&
.AVIATION...Light to moderate easterly flow aloft will become
southerly on Thursday as an upper low approaches the Pacific
Northwest. Surface high pressure east of the Cascade crest and over
southern British Columbia will cause gusty northeasterly winds
through tonight. Strongest winds will be near coastal gaps, Cascade
gaps, and areas exposed to Fraser outflow across the north interior.
The air mass is dry and stable.
KSEA...Mostly clear today. North-northeasterly wind 10-15 knots with
gusts to 25 knots...except rising to 15-20 knots with gusts to near
30 knots for a few hours later this afternoon. dtm
&&
.MARINE...Northerly or offshore flow is rapidly increasing this
morning. Expanded Gale warnings to most waters through tonight.
Strongest winds will occur near coastal gaps, in the Strait of Juan
De Fuca, and areas exposed to Fraser outflow across the northern
inland waters. Winds more northerly in Puget Sound and Admiralty
inlet...rising to 15 to 30 knots this afternoon and tonight.
Offshore flow will begin to ease and turn more easterly later
Thursday as high pressure over British Columbia moves off to the
southeast. A frontal system will move through the waters Friday
and Saturday. Another surface trough will affect the waters on
Sunday. dtm
&&
.HYDROLOGY...River flooding is not expected over the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 4 AM PST Thursday for Central U.S. Waters
Strait Of Juan De Fuca-Coastal Waters From Cape Flattery To
James Island 10 To 60 Nm-Coastal Waters From Cape Flattery
To James Island Out 10 Nm-Coastal Waters From James Island
To Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands-West Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 4 AM PST Thursday for Admiralty Inlet-
Puget Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlIn the hours before
Special weather statement, Feb 1, 6:15 AM PST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Seattle WA
615 AM PST Wed Feb 1 2017
WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-021415-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-East Puget Sound Lowlands-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
615 AM PST Wed Feb 1 2017
...LIGHT FREEZING RAIN POSSIBLE ON THE WESTERN WASHINGTON LOWLANDS
LATE THURSDAY NIGHT THROUGH FRIDAY MORNING...
There is a potential for freezing rain on the western Washington
lowlands late Thursday night through Friday morning. Ice
accumulations are expected to be light or generally less than a
tenth of an inch. At this time, the areas that have the highest
probability of seeing freezing rain are Thurston County, southern
Mason County, eastern Grays Harbor County, and western Lewis
County. The main impact will be icy or slippery roads.
In addition to the possibility of freezing rain, the foothills
west of the Hood Canal and in the Cascade foothills, above 500
feet, could receive a couple of inches of snow during the late
Thursday night through Friday morning time frame.
Stay tuned to the National Weather Service or your local news
source for the latest updates on this situation.
www.weather.gov/seattle
High Wind, East Puget Sound Lowlands
- When
- February 1, 11:08 AM PST to February 2, 8:08 AM PST
- Where
- East Puget Sound Lowlands forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $500,000
- Reported by
- RAWS
Spotter 5 miles west of Enumclaw reported gusts to 63 mph with trees down and power out at 440 PM on Feb 1. Another spotter 1 mile northeast of Enumclaw reported 63 mph gusts at 1208 PM on Feb 1. The Enumclaw RAWS reported 31g70 mph from 1108 AM on Feb 1 to 808 AM on Feb 2.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, February 1 to 2, 2017$70,000 · 3 events
- Drought in Georgia, February 1 to 28, 201738 events
- Drought in Oklahoma, February 1 to 28, 201723 events
- Drought in Oklahoma, February 1 to 28, 201719 events
- Drought and Cold in Alabama, February 1 to 28, 201714 events
- High Surf in Hawaii, February 1 to 4, 201714 events
- Winter Storm in Montana, February 1, 201711 events
- Drought in Massachusetts, February 1 to 28, 20179 events
- Drought in Arkansas, February 1 to 28, 20177 events
- Winter Weather in Colorado, February 1 to 2, 20177 events
- Winter Storm and Winter Weather in Wyoming, February 1 to 2, 20175 events
- Wildfire in Oklahoma, February 1 to 9, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673033.